Alert archive / New York / Small Craft Advisories in 2008
Small Craft Advisory 54, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 16, 2008, 12:22 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2008, 12:22 PM EDT (16:22 UTC)
- Expired
- Aug 17, 2008, 12:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS71 KBUF 161622 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1222 PM EDT SAT AUG 16 2008 LEZ040-041-LOZ044-045-170030- /O.NEW.KBUF.SC.Y.0054.080816T1622Z-080817T0200Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1222 PM EDT SAT AUG 16 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. WEST TO SOUTHWEST WINDS AT 10 TO 20 KNOTS WITH SOME HIGHER GUSTS WILL CREATE 3 TO 5 FOOT WAVES THIS AFTERNOON AND EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 10 TO 20 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ZAFF
2 follow-up statements
000 WHUS71 KBUF 161957 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 357 PM EDT SAT AUG 16 2008 LEZ040-041-LOZ044-045-170200- /O.CON.KBUF.SC.Y.0054.000000T0000Z-080817T0200Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 357 PM EDT SAT AUG 16 2008 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING. WEST TO SOUTHWEST WINDS AT 10 TO 20 KNOTS WITH SOME HIGHER GUSTS WILL CREATE 3 TO 5 FOOT WAVES THIS EVENING. SMALL CRAFT ADVISORIES MAY AGAIN BE NEEDED ON SUNDAY AND MONDAY DUE TO SIMILAR WIND AND WAVE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 10 TO 20 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
000 WHUS71 KBUF 170157 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 957 PM EDT SAT AUG 16 2008 LEZ040-041-LOZ044-045-170400- /O.EXT.KBUF.SC.Y.0054.000000T0000Z-080817T0400Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 957 PM EDT SAT AUG 16 2008 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. SUSTAINED WEST WINDS OF 10 TO 20 KNOTS WILL CONTINUE TO GENERATE WAVES OF 3 TO 5 FEET UNTIL MIDNIGHT ALONG THE EASTERN HALVES OF LAKE ERIE AND LAKE ONTARIO. SMALL CRAFT ADVISORIES MAY AGAIN BE NEEDED AGAIN ON SUNDAY AND MONDAY DUE TO SIMILAR WIND AND WAVE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 10 TO 20 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 16, 9:13 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 16, 9:13 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 913 AM EDT SAT AUG 16 2008 .SYNOPSIS... AN UPPER LEVEL LOW CENTERED OVER WATERTOWN WILL PULL EAST INTO NEW ENGLAND TODAY...BUT MAY STILL PRODUCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS. FAIR WEATHER IS THEN EXPECTED TO RETURN FOR SUNDAY WITH MAINLY DRY CONDITIONS AND SEASONABLE TEMPERATURES...BEFORE A WEAK COLD FRONT BRINGS THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY ON MONDAY NIGHT. THEREAFTER...AN EXTENDED PERIOD OF DRY WEATHER IS EXPECTED FOR THE REMAINDER OF NEXT WEEK...ALONG WITH A SIGNIFICANT WARMING TREND. && .NEAR TERM /THROUGH TONIGHT/... 900 AM UPDATE...MINOR ADJUSTMENTS TO THE FORECAST FOR THIS MORNING TO REFLECT A COUPLE OF STRAY SHOWERS COMING OFF LAKE ONTARIO ACROSS OSWEGO COUNTY. VALLEY FOG OVER THE SOUTHERN TIER SHOULD DISSIPATE BY 10AM. OTHERWISE THE REST OF THE FORECAST LOOKS GOOD. THE UPPER LEVEL LOW CONTINUES TO GRADUALLY PULL TO OUR EAST TODAY. WARMER AIR BEGINS TO OOZE IN A MID LEVELS TO CREATE A CAP...ESPECIALLY IN WEST...BUT STILL ENOUGH CYCLONIC FLOW AND COLD AIR ALOFT TO SUPPORT ISOLATED CONVECTION DURING THE AFTERNOON AND EVENING...ESPECIALLY INLAND AND ALONG LAKE BREEZE BOUNDARIES. TWEAKED GRIDS A BIT TO MAINTAIN 20-25 POPS INLAND BUT LESS THAN 15 NEAR LAKES. COVERAGE SHOULD BE A LITTLE GREATER EAST OF LAKE ONTARIO CLOSER TO THE CENTER OF THE UPPER LEVEL COLD POOL...AND HAVE USED 25-30 POPS IN THAT REGION. TEMPS SHOULD REBOUND EASILY INTO M70S WITH A DECENT AMOUNT OF SUNSHINE. ALL IN ALL...A RATHER PLEASANT AND COMFORTABLE DAY WITH SHOWER THREAT STILL THERE...BUT LESS THAN IN RECENT DAYS. NO PROBLEMS TONIGHT...SOME HIGH/MID CLOUD WILL SPILL IN FROM WEST...BUT MODERATE TEMPS AND LGT WINDS WITH POPS VERY LOW. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... IN THE SHORT TERM PERIOD...THE MEAN LONGWAVE TROUGH WILL REMAIN INTACT OVER THE LOWER GREAT LAKES AND NEW ENGLAND. SEVERAL SHORTWAVES WILL DROP THROUGH THE MEAN NORTHWEST FLOW ALOFT...WITH THE FIRST OF THESE PASSING THROUGH ON SUNDAY PER BOTH THE 00Z OPERATIONAL NAM AND GFS SOLUTIONS. THAT SAID...MOISTURE AND INSTABILITY ASSOCIATED WITH THIS FEATURE WILL BE LIMITED...WITH AT LEAST SOME SEMBLANCE OF A WEAK CAP PRESENT IN THE MID LEVELS PER MODEL SOUNDINGS. GIVEN THE ABOVE FACTORS AND OUR CONTINUITY OF A DRY FORECAST...WILL CONTINUE TO KEEP SUNDAY DRY WITH NO HIGHER THAN SLIGHT CHANCE POPS IN THE GRIDS FOR NOW...THOUGH CANNOT COMPLETELY RULE OUT SOME ISOLATED TO WIDELY SCATTERED CONVECTION GIVEN THE PRESENCE OF THE AFOREMENTIONED SHORTWAVE. MONDAY AND MONDAY NIGHT...ANOTHER STRONGER SHORTWAVE IS EXPECTED TO DROP SOUTHEAST IN THE MEAN NORTHWEST FLOW ALOFT...THIS TIME WITH A MUCH STRONGER SURFACE REFLECTION. THE COMBINATION OF STRONGER LOW LEVEL CONVERGENCE WITH THE SURFACE FRONT...BETTER MOISTURE PRECEDING IT...AND LESS OF A MID-LEVEL CAP WILL LEAD TO A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT. WILL CONTINUE TO FORECAST LOW TO MID RANGE CHANCE POPS FOR THIS PERIOD...WITH THE HIGHEST PROBABILITIES ACROSS THE NORTH COUNTRY/EASTERN FINGER LAKES...WHICH WILL BE CLOSER TO THE STRONGER DYNAMICS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... IN THE EXTENDED...A SIGNIFICANT PATTERN CHANGE REMAINS WELL AGREED UPON BY THE OPERATIONAL AND ENSEMBLE GUIDANCE...WITH THE MEAN LONGWAVE TROUGH THAT HAS BEEN IN PLACE ACROSS THE GREAT LAKES AND NEW ENGLAND FOR WEEKS FINALLY RELAXING. A COUPLED NEGATIVE NAO/POSITIVE PNA LONGWAVE PATTERN HAS BEEN IN PLACE MUCH OF THE MONTH WITH STRONG RIDGING OVER THE WESTERN CONUS AND A CORRESPONDING TROUGH DOWNSTREAM ACROSS THE EASTERN CONUS...MAKING UP THE PNA PORTION OF THE PATTERN. HIGH LATITUDE BLOCKING ACROSS NORTHERN CANADA AND THE DAVIS STRAIGHT IN THE MEAN HAS FORCED THE TROUGH AND NEGATIVE HEIGHT ANOMALIES TO ANCHOR IN PLACE OVER THE GREAT LAKES AND NEW ENGLAND WITH A HIGH FREQUENCY OF CLOSED LOWS...A TYPICAL NEGATIVE NAO CONFIGURATION. THE LAST SEVERAL RUNS OF THE OPERATIONAL LONG TERM MODELS...AS WELL AS THE ENSEMBLE MEANS...ALL SHOW STRONG SUPPORT IN BREAKING THIS PATTERN DOWN. HEIGHT FALLS WILL SPREAD EAST ACROSS CANADA EARLY NEXT WEEK AND AID IN KNOCKING DOWN THE HIGH LATITUDE BLOCKING AND SENDING THE NAO BACK TOWARDS THE POSITIVE PHASE...EFFECTIVELY ALLOWING THE PERSISTENT TROUGH OVER THE EAST TO BEGIN TO LIFT OUT. MEANWHILE...A PACIFIC TROUGH WILL DIG TOWARDS THE WEST COAST BY MIDWEEK...WHICH WILL FORCE DOWNSTREAM HEIGHTS TO RISE ACROSS THE EASTERN CONUS. HEIGHTS ARE FORECAST TO CLIMB TO WELL ABOVE AVERAGE BY LATE NEXT WEEK...WITH 500MB 590+DM HEIGHTS FORECAST BY THE 00Z GFS OVER THE LOWER GREAT LAKES BY THURSDAY/FRIDAY. LOOKING AT THE FORECAST DETAILS...CYCLONIC NORTHWEST FLOW WILL PERSIST ACROSS THE SAINT LAWRENCE VALLEY AND EASTERN NY ON TUESDAY. THE 00Z CANADIAN GEM IS THE MOST AGGRESSIVE WITH THIS TROUGH...WITH MOST OF THE OTHER GUIDANCE SHOWING A SLIGHTLY FARTHER EAST AND LESS AMPLIFIED SOLUTION. WITH THE THE POSSIBILITY OF SOME LINGERING MOISTURE AND PERHAPS A FEW WEAK SHORTWAVES DROPPING THROUGH THE MEAN NW FLOW ALOFT...WILL KEEP SLIGHT CHANCE POPS IN PLACE FOR THE NORTH COUNTRY DURING THE DAY TUESDAY. FARTHER TO THE WEST...THERE SHOULD BE ENOUGH SUBSIDENCE AND DRYING WITH RIDGING AT ALL LEVELS TO KEEP A DRY FORECAST IN PLACE. BY WEDNESDAY...ALL GUIDANCE SUGGESTS THAT SURFACE HIGH PRESSURE WILL SETTLE ACROSS THE LOWER GREAT LAKES ALONG WITH A LONG AWAITED RETURN TO FAIR AND STABLE LATE SUMMER WEATHER. STRONG RIDGING BUILDING ALOFT FOR THURSDAY AND FRIDAY WILL SUPPORT A CONTINUATION OF MAINLY DRY WEATHER THROUGH THE END OF THE WEEK...ALONG WITH A STEADY DAY TO DAY WARMING TREND...WITH 850MB TEMPS CLIMBING TO AROUND +17C BY FRIDAY PER THE 00Z RUNS OF THE GFS/ECMWF. THIS WILL SUPPORT TEMPERATURES RISING TO WELL ABOVE AVERAGE...WITH WIDESPREAD HIGHS IN THE MID AND UPPER 80S EXPECTED LATE IN THE WEEK. OUR TEMPS MAY EVEN GET A BIT WARMER THAN THIS SHOULD THE FORECAST HEIGHT PATTERN ACTUALLY VERIFY....BUT GIVEN THE STILL-DISTANT VANTAGE POINT AND THE INHERENT FORECAST UNCERTAINTIES THIS FAR OUT...HAVE OPTED TO GO CONSERVATIVE AND AIM JUST A LITTLE ABOVE GUIDANCE FOR NOW. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... LOOK FOR VFR CONDITIONS THROUGH THE TAF PERIOD. THERE WILL BE SOME ISOLD CONVECTION POSSIBLE THIS AFTERNOON...BUT POTENTIAL IS TOO LOW TO MENTION IN TAFS. OUTLOOK... SUNDAY THROUGH WEDNESDAY...GENERALLY VFR. LOCAL MVFR IN SHOWERS AND TSTORMS MON PM AND EVE. && .MARINE... NO MARINE HEADLINES ARE EXPECTED THROUGH THE PERIOD. LIGHT WESTERLIES TODAY WILL TEND SOUTHWEST BY SUNDAY...THEN LIGHT TO MODERATE SOUTHWESTERLIES ARE EXPECTED UNTIL A FRONTAL PASSAGE MONDAY NIGHT. WINDS WILL GENERALLY BE LESS THAN 15 KNOTS...ALTHOUGH WINDS AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS. WITH A COLD CORE UPPER LOW SLOWLY CROSSING THE REGION TODAY...THE RISK FOR WATERSPOUTS WILL CONTINUE THROUGH THE DAY. LAKE INSTABILITY PARAMETERS LINE UP RIGHT IN THE MIDDLE OF THE UPPER LOW SECTION OF THE SZILAGYI WATERSPOUT NOMOGRAM. THE MOST LIKELY TIME FOR WATERSPOUT DEVELOPMENT IS THE MORNING HOURS...AND THEY TEND TO FORM PREFERENTIALLY ALONG LOW LEVEL CONVERGENCE ZONES PRODUCED BY LAKE BREEZE BOUNDARIES. KEPT ISOLD SPOUTS IN GRIDS THROUGH 22Z TODAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...SFM/TAN SHORT TERM...JJR LONG TERM...HITCHCOCK/JJR AVIATION...SFM MARINE...JJR/SFM
Hazardous weather outlook, Aug 16, 5:10 AM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 510 AM EDT SAT AUG 16 2008 NYZ001>008-010>014-019>021-085-170915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 510 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-170915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 510 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY COLD AIR ALOFT WILL LEAD TO A SLIGHT CHANCE OF WATERSPOUTS ON BOTH LAKE ERIE AND LAKE ONTARIO TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-170915- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 510 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
Nearby
Small Craft Advisories in New York, 2008Every small craft advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.